Alert archive / Arkansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 293, NWS Memphis, TN

June 9, 2008Cross County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Jun 9, 2008, 6:04 PM CDT for Cross County, Arkansas. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2008, 6:04 PM CDT (23:04 UTC)
Expired
Jun 9, 2008, 6:45 PM CDT
In force
41 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

County Cross County, AR

The radar

The Memphis radar (KNQA), 97 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 6:35 PM CDTHAIL 0.756 E Hickory Ridge, ARPENNY SIZE HAIL ON HIGHWAY 42 BETWEEN HICKORY RIDGE AND CHERRY VALLEY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 4:49 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.1 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2008-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 516 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2008-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
516 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1253 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 092304
SVRMEG
ARC037-092345-
/O.NEW.KMEG.SV.W.0293.080609T2304Z-080609T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
604 PM CDT MON JUN 9 2008

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CROSS COUNTY IN EASTERN ARKANSAS...

* UNTIL 645 PM CDT

* AT 604 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS
  IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR FAIR OAKS...OR 10
  MILES SOUTHEAST OF MCCRORY...AND MOVING NORTHEAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HICKORY RIDGE.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3544 9103 3544 9073 3515 9090 3514 9104
TIME...MOT...LOC 2304Z 208DEG 23KT 3519 9104

$$
2 follow-up statements
000 
WWUS54 KMEG 092323
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
623 PM CDT MON JUN 9 2008

ARC037-092345-
/O.CON.KMEG.SV.W.0293.000000T0000Z-080609T2345Z/
CROSS AR-
623 PM CDT MON JUN 9 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHWESTERN CROSS COUNTY...

AT 623 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
SOUTH OF HICKORY RIDGE...OR 11 MILES WEST OF WYNNE...MOVING NORTHEAST
AT 25 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY..

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3544 9103 3544 9073 3523 9088 3522 9103
TIME...MOT...LOC 2323Z 208DEG 23KT 3529 9097

$$
000 
WWUS54 KMEG 092346
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
646 PM CDT MON JUN 9 2008

ARC037-092356-
/O.EXP.KMEG.SV.W.0293.000000T0000Z-080609T2345Z/
CROSS AR-
646 PM CDT MON JUN 9 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CROSS COUNTY HAS
EXPIRED...

AT 646 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA
AND WEAKENED. THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL BE
ALLOWED TO EXPIRE.

.A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE WARNED AREA.

LAT...LON 3544 9103 3544 9073 3523 9088 3522 9103
TIME...MOT...LOC 2323Z 208DEG 23KT 3529 9097

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:52 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 9, 3:52 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
352 PM CDT MON JUN 9 2008

.DISCUSSION...
IT APPEARS THAT THE MIDSOUTH WILL BREAK FREE OF THE RECENT HOT DRY
SPELL LATE IN THE WEEK. FIRST FORECAST CONCERN IS THUNDERSTORM
CHANCES TONIGHT.

MIDAFTERNOON GOES WATER VAPOR IMAGERY SHOWED AN OPEN TROF
EXTENDING FROM ND...SOUTH THROUGH CENTRAL TX. A SHORTWAVE LOBE OF
ENERGY WAS EVIDENT OVER KS...LIFTING EAST TOWARD MO. THE REMNANTS
OF AN OVERNIGHT MCS OVER OK NEVER COMPLETELY DISSIPATED TODAY...AND
HAS REFIRED OVER THE OUACHITA MOUNTAINS OF SOUTHEAST OK AND
WESTERN AR. THE AIRMASS AHEAD OF THESE THUNDERSTORMS WAS
MODERATELY UNSTABLE OVER SOUTHERN AND CENTRAL AR...WITH SURFACE
BASED CAPES OT 2000 TO 2500 J/KG. OVER THE MIDSOUTH...CAPES WERE
GENERALLY NEAR 1500 J/K. MODERATELY WARM MIDLEVEL TEMPS...AROUND 8C
AT 700MB...WERE SUPPRESSING MOST...THOUGH NOT ALL...DEEP CONVECTION
IN THE ABSENCE OF STRONG LOW LEVEL FORCING.

THE MIDSOUTH WILL SEE A SLIGHT RISK OF SEVERE THUNDERSTORMS WEST OF
THE MS RIVER AND OVER FAR NORTHWEST TN THIS EVENING...AS THE COLD
POOL INTERCEPTS THE WARM AND CONDITIONALLY UNSTABLE AIRMASS.
GREATEST SEVERE THREAT EXPECTED OVER NORTHEAST ARKANSAS...THROUGH
SUNSET. EXPECT A GRADUAL WEAKENING AND DECREASING COVERAGE TREND
OVER THE MIDSOUTH LATE TONIGHT...AS THE LOW LEVELS GRADUALLY
STABILIZE AND THE SHORTWAVE LIFTS FROM KS TO THE GREAT LAKES.
EXPECT THE SOUTHERN END OF THIS SHORTWAVE MAY BE SHEARED/WEAKENED
SOME AS IT ENCOUNTERS EASTERLY FLOW BROUGHT IN BY WEAK TROPICAL
UPPER LOW OVER FL.

TUESDAY WILL SEE A THE MAIN CONVECTIVE BOUNDARY / FRONT STALLED
OVER THE MIDSOUTH UNDER WEAK UPPER FLOW. THE EASTERLY FLOW SHOULD
RESULT IN DEEPER MOISTURE AND WEAKER CONVECTIVE INHIBITION OVER
NORTHEAST MS AND THE TN RIVER VALLEY TUESDAY AFTERNOON...MUCH AS
IT HAS TODAY OVER SOUTHWEST AL/SOUTHEAST MS. TROPICAL MOISTURE
AND WEAK EAST/SOUTHEAST MIDLEVEL FLOW WILL SPREAD A BIT FURTHER
INTO THE MIDSOUTH ON WEDNESDAY...RESULTING IN DIURNAL ISOLATED
SHOWERS AND THUNDERSTORMS...MAINLY EAST AND SOUTHEAST OF MEMPHIS.

THURSDAY THROUGH SATURDAY WILL SEE A BROAD UPPER LEVEL TROF CROSS
THE CENTRAL AND NORTHERN TIER STATES...EVENTUALLY RESULTING IN
NORTHWEST FLOW ALOFT OVER THE MIDSOUTH BY THE WEEKEND. BOTH GFS AND
ECMWF BRING A MIDLEVEL SHORTWAVE AND ASSOCIATED SURFACE FRONT
THROUGH THE MIDSOUTH LATE FRIDAY/EARLY SATURDAY.

UNDER NORTHWEST FLOW ALOFT...DRY AND COOLER CONTINENTAL SURFACE
HIGH PRESSURE WILL SETTLE INTO THE MIDSOUTH THIS WEEKEND...PUSHING
THE WARM AND MORE HUMID AIR TO NEAR THE COAST. GFS HAS BEEN QUITE
CONSISTENT IN RECENT RUNS IS WELL CORROBORATED BY THE 12Z ECMWF IN
THE EXTENDED PERIODS...LEADING TO BETTER THAN AVERAGE FORECAST
CONFIDENCE.

PWB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  72  91  74  93 /  60  20  10  20
MKL  70  88  67  91 /  50  20  10  20
JBR  70  90  71  93 /  60  10  10  10
TUP  71  90  70  90 /  30  30  20  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 9, 5:02 PM CDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
502 PM CDT MON JUN 9 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-110015-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
502 PM CDT MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS NORTHWEST OF A
LINE FROM MEMPHIS TO DRESDEN TENNESSEE...MAINLY THROUGH MIDNIGHT.
DAMAGING STRAIGHT LINE WINDS TO 60 MPH WILL BE THE PRIMARY SEVERE
WEATHER THREAT. LARGE HAIL UP TO NICKEL SIZE WILL BE THE SECONDARY
SEVERE WEATHER THREAT. LOCALLY HEAVY RAIN WILL OCCUR WITH THE
STRONGEST THUNDERSTORMS.

SCATTERED STRONG THUNDERSTORMS WILL BE POSSIBLE OVER THE REMAINDER
OF THE MIDSOUTH THROUGH MID EVENING...WITH GUSTY WINDS AND SMALL
HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING...MAINLY OVER
NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL AND FAR NORTHWEST
TENNESSEE.

TLSJR

In the hours before

Special weather statement, Jun 9, 1:32 PM CDT, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
132 PM CDT MON JUN 9 2008

ARZ008-009-091915-
CLAY AR-RANDOLPH AR-
132 PM CDT MON JUN 9 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHWESTERN CLAY COUNTY IN EASTERN ARKANSAS...
  EASTERN RANDOLPH COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 5 MILES SOUTHWEST OF BIGGERS AT 132 PM CDT...
MOVING NORTHEAST AT 24 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CLAY AND RANDOLPH COUNTIES...INCLUDING THE CITY OF
CORNING...SHOULD MONITOR THIS STORM CLOSELY..
Special weather statement, Jun 9, 5:25 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
525 PM CDT MON JUN 9 2008

ARZ026-028-092300-
CRAIGHEAD AR-MISSISSIPPI AR-
525 PM CDT MON JUN 9 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  EASTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  NORTHWESTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 3 MILES SOUTH OF CARAWAY AT 525 PM CDT...MOVING
NORTHEAST AT 29 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE.

PEOPLE IN CRAIGHEAD AND MISSISSIPPI COUNTIES...INCLUDING THE CITIES
OF CARAWAY...LEACHVILLE...MANILA AND MONETTE...SHOULD MONITOR THIS
STORM CLOSELY..

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.
Local storm report, Jun 9, 5:26 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
526 PM CDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             POCAHONTAS              36.26N 90.97W
06/09/2008  E0.75 INCH       RANDOLPH           AR   TRAINED SPOTTER

            PENNY SIZE HAIL IN POCAHONTAS.

&&

CCD
Local storm report, Jun 9, 5:55 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
555 PM CDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             POCAHONTAS              36.26N 90.97W
06/09/2008  E0.75 INCH       RANDOLPH           AR   TRAINED SPOTTER

            PENNY SIZE HAIL IN POCAHONTAS.

0527 PM     TSTM WND DMG     CARAWAY                 35.76N 90.33W
06/09/2008                   CRAIGHEAD          AR   EMERGENCY MNGR

            LARGE TREES AND POWER LINES DOWN IN CARAWAY...STRUCURAL
            DAMAGE TO A BARN.

&&

CCD
Special weather statement, Jun 9, 5:57 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
557 PM CDT MON JUN 9 2008

ARZ027-035-092330-
CROSS AR-POINSETT AR-
557 PM CDT MON JUN 9 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  CENTRAL CROSS COUNTY IN EASTERN ARKANSAS...
  POINSETT COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED OVER
VANNDALE AT 557 PM CDT...MOVING NORTHEAST AT 20 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CROSS AND POINSETT COUNTIES...INCLUDING THE CITIES OF
HARRISBURG...TRUMANN AND WYNNE...SHOULD MONITOR THIS STORM CLOSELY..

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.

TLSJR

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 4:26 PM CDTSevere Thunderstorm WarningMEGLawrence, Randolph49 min
Jun 9, 4:42 PM CDTSevere Thunderstorm WarningMEGLawrence, Randolph48 min
Jun 9, 5:14 PM CDTSevere Thunderstorm WarningMEGClay, Greene, Randolph46 min
Jun 9, 5:29 PM CDTSevere Thunderstorm WarningMEGRandolph16 min
Jun 9, 5:45 PM CDTSevere Thunderstorm WarningMEGCraighead, Mississippi35 min
Jun 9, 6:25 PM CDTSevere Thunderstorm WarningMEGClay, Greene27 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.